split-banner-image

HAND – FOOT SYNDROME

A side effect of some chemotherapy, and targeted therapy treatments, can be hand and foot syndrome, also known as Palmar-Plantar Erythrodysesthesia or PPE. We speak with Senior Podiatrist Rebecca Angus about the symptoms and how it’s treated.

What Is Hand Foot Syndrome?

A side effect of some chemotherapy, and targeted therapy treatments, is Hand Foot syndrome, also known as hand and foot syndrome, Palmar-Plantar Erythrodysesthesia or PPE.

It’s a condition which affects the palms of the hands and soles of the feet, and can also affect the skin on the knees and elbows.

This side effect can make it harder to go about your daily activities, but there are treatments available and methods of reducing your risk of developing this condition.

Hand foot syndrome is a side effect from some chemotherapy drugs. Not all chemotherapy drugs will present with this side effect, but it is important to be aware, so symptoms can be addressed quickly if they appear.

Rebecca Angus is a senior podiatrist with an interest in this condition as she has a personal history of breast cancer, being diagnosed with the disease in 2018. She is also a member of the Breast Cancer Trials Consumer Advisory Panel (CAP).

“I’ve seen a lot of women come through the clinic with these side effects,” she said.

“Hand foot syndrome is a condition that can occur, particularly in women, that are taking taxines and other drugs, such as Xeloda.”

“It’s about the drugs toxicity levels and how high the toxicity level of the chemotherapy is.”

Hand foot syndrome is a skin reaction that occurs when a small amount of the chemotherapy medication leaks out of the small bloody vessels (capillaries), usually on the hands and feet, and damages the surrounding tissues. The severity of this depends on the dosage and duration of treatment.

Unfortunately, it can be a painful condition which can affect your quality of life. However, there are treatments available and ways to prevent this side effect from occurring.

Listen to the podcast

We speak with Senior Podiatrist Rebecca Angus about the symptoms of hand foot syndrome and how it’s treated.

What Are The Symptoms Of Hand Foot Syndrome?

Symptoms may appear shortly after starting treatment or can occur weeks after. Less commonly, it can occur after being on a drug for months.

Symptoms can include:

  • A lifting of the nails in the hands and feet
  • Peeling or cracked skin
  • Blisters and/or calluses which can be painful
  • Swelling of the hands and feet
  • Infections of the nails
  • Itching
  • Rash
  • A feeling of tightness or stiffness in the skin
  • Numbness
  • Redness
  • Pain
  • Tingling, burning, or itching
  • Difficultly walking or using your hands

How is Hand and Foot Syndrome treated?

In the first instance, you should make your doctor and/or treatment team aware of any side effects from your treatment. They may wish to change you treatment schedule or dosages to help reduce your discomfort. They may also prescribe corticosteroids to reduce any inflammation.

You may also be referred to an allied health professional like a podiatrist who will work with your treatment team to ensure you can continue with your treatment.

Ms Angus said a podiatrist can work with you to help ease any discomfort and pain, and help reduce the risk of infection or any further issues associated with hand foot syndrome.

“The way we treat it is with general nail care,” said Ms Angus.

“I’m usually trimming the patients nails and if they do have onycholysis (nail detaching from the nail bed), I’m trimming them back.”

“I’m also treating and swabbing for bacterial infections because once you start getting that onycholysis of the nail, you are then exposed to infections,” she said.

“So additional side effects can arise due to an infection, with some patients having to  have antibiotics and stop their treatment, and from my perspective, I would love to see that prevented.”

Other treatment options include using a 10% urea cream on the hands and feet, and regional cooling – using mitts on the feet and hands to prevent peripheral neuropathy and hand and foot syndrome.

Ms Angus said she also educates her patients on the best choice of footwear.

“I ensure my patients have good quality footwear, that actually fit properly, and I use things like neoprene uppers and stretchy materials to try and ensure there is no pressure on the skin.”

“The other thing that I’m doing with patients is making sure their socks are fitting properly,” she said.

“So it’s a process in which they come into the practice, we do that cursory neurological examination, and then we start looking at doing our routine general treatment and then giving them foot-care education afterwards.”

Support Us

Help us to change lives through breast cancer clinical trials research

Profile Image

Ms Rebecca Angus

Rebecca Angus is a Senior Podiatrist working in Sydney and is a member of the Breast Cancer Trials Consumer Advisory Panel. She was diagnosed with breast cancer in 2018.

Latest Articles

Practice Changing Clinical Trials – Professor Alan Coates AM
Developing New Treatments for Invasive Lobular Carcinoma